Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 85, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 6, 2007, 6:31 PM MDT for Hill County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2007, 6:31 PM MDT (00:31 UTC)
- Expired
- Jul 6, 2007, 7:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Hill County, MT
The radar
The Great Falls radar (KTFX), 141 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2522 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 070031 SVRTFX MTC041-070115- /O.NEW.KTFX.SV.W.0085.070707T0031Z-070707T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 631 PM MDT FRI JUL 6 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HILL COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 715 PM MDT * AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF GILDFORD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF SOUTHERN HILL COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4845 11051 4831 11045 4838 10969 4862 10979 $$ ZUMPFE
2 follow-up statements
000 WWUS55 KTFX 070052 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 652 PM MDT FRI JUL 6 2007 MTC041-070115- /O.CON.KTFX.SV.W.0085.000000T0000Z-070707T0115Z/ HILL MT- 652 PM MDT FRI JUL 6 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTHERN HILL COUNTY... AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL HILL COUNTY...OR ABOUT 18 MILES NORTH OF BIG SANDY...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL HILL COUNTY AT 710 PM MDT LAT...LON 4845 11051 4831 11045 4838 10969 4862 10979 $$ ZUMPFE
000 WWUS55 KTFX 070114 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 714 PM MDT FRI JUL 6 2007 MTC041-070124- /O.EXP.KTFX.SV.W.0085.000000T0000Z-070707T0115Z/ HILL MT- 714 PM MDT FRI JUL 6 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HILL COUNTY EXPIRES AT 715 PM MDT... RADAR INDICATED THAT SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4845 11051 4831 11045 4838 10969 4862 10979 $$ ZUMPFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:49 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 6, 4:49 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 449 PM MDT FRI JUL 6 2007 .UPDATE... YET ANOTHER FORECAST UPDATE FOR THUNDERSTORM DEVELOPMENT OVER THE NORTH CENTRAL PLAINS. THESE STORMS ARE NOT EXPECTED TO BE ANY MORE THAN ISOLATED IN OCCURRENCE. LOW LEVEL CONVERGENCE AND MID LEVEL MOISTURE WILL MAINTAIN THUNDERSTORM ACTIVITY THRU SUNSET. ZUMPFE && .AVIATION... UNSTABLE AMS AND SOME WEAK LIFT LEADING TO SCATTERED HIGH BASED CONVECTION THIS EVENING ACROSS THE AREA. THINK TSTRMS POSSIBLE AT OR NEAR BZN...HLN...LWT...AND A LITTLE LATER ON HVR. BASED ON LATEST RADAR TRENDS...AND EXPECTATION THAT ACTIVITY SHOULD SHIFT NEWD WITH TIME...LEFT ANY MENTION OF THUNDER OUT OF CTB AND GTF. COULD BE SOME GUSTY WINDS GIVEN DRY SUBCLOUD LAYER...AND MAY HAVE TO BOOST GUST FORECASTS SHOULD STRONGER CELLS TAKE AIM AT TAF SITES. && .PREV DISCUSSION... (ISSUED 333 PM MDT FRI JUL 6 2007) UPDATE... FORECAST FOR THIS AFTERNOON AND EVENING HAS BEEN UPDATED TO BETTER REFLECT THE CURRENT SITUATION. HIGH BASED THUNDERSTORM DEVELOPMENT HAS BEEN OBSERVED OVER THE HIGHER TERRAIN OF CENTRAL AND SOUTHWEST MONTANA AND IS ANTICIPATED TO CONTINUE THRU SUNSET. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF GUSTY WINDS...OCCASIONAL LIGHTNING...AND PEA SIZED HAIL. LITTLE OR NO MEASURABLE PRECIPITATION IS EXPECTED. ZUMPFE PREV DISCUSSION... (ISSUED 237 PM MDT FRI JUL 6 2007) DISCUSSION... TONIGHT THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE REMAINS OVER THE AREA WITH A WEAK LOW PRESSURE DISTURBANCE OVER BRITISH COLUMBIA. MOISTURE IS MOVING UNDERNEATH THE RIDGE FROM THE SOUTHWEST AND THE AIRMASS IS BECOMING INCREASINGLY UNSTABLE. ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP AND WILL CONTINUE INTO THE EVENING. THESE STORMS WILL BE HIGH BASED AND THE MAIN THREAT WILL BE LIGHTNING AND WIND. THE UPPER LEVEL DISTURBANCE OVER BRITISH COLUMBIA MOVES EAST OF THE ZONES SATURDAY AND COOLER AIR FROM CANADA WILL MOVE INTO THE AREA. THE CENTRAL AND SOUTHWEST ZONES BECOME UNSTABLE AGAIN SATURDAY AFTERNOON. FLOW ALOFT SWITCHES TO THE NORTHWEST AND CONTINUES THROUGH SUNDAY AS THE HIGH PRESSURE RIDGE BEGINS TO REBUILD. ZELZER SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE OVER PACIFIC NORTHWEST PUTTING OUR AREA INTO A NORTHWEST FLOW ALOFT. A CANADIAN SURFACE LOW MOVES THROUGH THE AREA FOR SLIGHTLY COOLER TEMPERATURES MONDAY AND MONDAY NIGHT. SURFACE WINDS BECOME EASTERLY TUESDAY AS A CANADIAN SURFACE HIGH BUILDS DOWN OVER THE AREA AND MOVES EAST BY WEDNESDAY NIGHT. SLIGHT CHANCE OF PRECIPITATION AS IMPULSES MOVE THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES TO BE NEAR NORMAL. CAMP THURSDAY THROUGH FRIDAY...MODELS CONTINUE TO HAVE AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION...FOR HOT AND MOSTLY DRY WEATHER THROUGH THE PERIOD. THERE WILL BE ONLY ISOLATED MOUNTAIN THUNDERSTORMS...MAINLY CONFINED DURING THE AFTERNOON AND EVENING HOURS. WILLIAMSON DC AVIATION... UPDATED 1733Z. A FEW HIGH CLOUDS OVER SW MT AND CENTRAL MONTANA. A FEW CUMULUS CLOUDS DEVELOPING OVER THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS LATER THIS AFTERNOON NEAR A LINE FROM WEST OF HAVRE TO GREAT FALLS TO NEAR BUTTE AND DILLON. WINDS WILL CONTINUE TO BE NEAR OR BELOW 10 KNOTS. GUSTY WEST WINDS OF 15 TO 20 KNOTS ARE QUITE LIKELY OVER THE ROCKY MOUNTAIN FRONT. THERE IS ALSO THE POSSIBILITY OF GUSTY WINDS NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME SMOKE FROM A FIRE IN THE BOB MARSHALL WILDERNESS MAY OVERSPREAD THE AREA AGAIN THIS AFTERNOON AND EVENING. DB FIRE WEATHER... DANGEROUS FIRE CONDITIONS REMAIN PORTIONS OF THE AREA DUE TO A COMBINATION OF HOT TEMPERATURES...LOW HUMIDITIES AND GUSTY WESTERLY WINDS. A RED FLAG WARNING FOR ZONES 112...114...116 .117 AND 118 IS IN EFFECT UNTIL 9 PM TODAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 63 88 56 84 / 20 10 10 10 CTB 60 85 54 81 / 20 10 10 10 HLN 66 95 61 89 / 20 10 10 10 BZN 57 92 54 88 / 20 20 10 10 WEY 44 80 42 80 / 20 20 10 10 DLN 59 91 54 86 / 20 20 10 10 HVR 66 89 60 85 / 20 10 10 20 LWT 63 90 55 83 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ112-115>118. RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ114. FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR MTZ114. && SHORT TERM...ZUMPFE/ZELZER LONG TERM...CAMP/WILLIAMSON DC AVIATION...DB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 5:05 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 PM MDT FRI JUL 6 2007 MTZ009>014-044>055-072315- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 PM MDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. RECORD HIGH TEMPERATURES COMBINED WITH LOW HUMIDITIES AND GUSTY WINDS AND ISOLATED DRY THUNDERSTORMS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-072315- BEAVERHEAD-MADISON- 505 PM MDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 5:41 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT FRI JUL 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 13 SSW RUDYARD 48.39N 110.66W
07/02/2007 E0.88 INCH HILL MT TRAINED SPOTTER
PENNY TO NICKEL SIZED ... DURATION OF 15 MINUTES ...
GROUND BECAME WHITE IN PLACES
&&
MCGINNISNearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.